Hail, Leavenworth
- When
- April 30, 5:40 PM CST
- Where
- Leavenworth County, Leavenworth
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.317, -94.917
11 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 30, 2:29 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 329 PM CDT WED APR 30 2003 CONVECTION IN THE NEAR TERM AND AROUND DAY 4-6 MAIN FCST CHALLENGES. SO FAR...HAVE BEEN SITTING WAITING FOR CONVECTION TO FIRE THIS AFTERNOON. HAVE WATCHED THE WARM FRONT ACROSS THE NORTHERN ZONES RETREAT BACK INTO IA...SO WILL NEED TO WAIT FOR INITIATION FROM NORTHWEST MO OUT TO CENTRAL KS. SEEING A CAP IN PLACE FOR NOW...SO VERY LATE AFTERNOON MAY BE THE SOONEST TO GET THINGS STARTED... WAITING FOR SHORTWAVE. PROBABLY WONT HEAD INTO THE KC METRO AREA UNTIL EARLY EVENING AT THE SOONEST. AS FRONT REACHES THE AREA ALONG WITH SECOND WAVE...SOME CONCERN THAT HEAVY RAIN WILL BE THE BIGGER THREAT THAN SEVERE. WILL MENTION HEAVY RAIN...ALTHOUGH THINK THAT THE LOW LYING AREAS...AND MAYBE A COUPLE OF LOW HEADWATER GUIDANCE SITES WILL BE MOST AFFECTED. FEEL THAT FLOODING WILL NOT BE WIDESPREAD ENOUGH FOR FFA. HAVE INCREASED POPS FOR TIMEFRAME BEFORE MIDNIGHT FOR NORTHWESTERN ZONES...AND AFTER MIDNIGHT FOR THE SOUTHEASTERN ZONES. WILL SEE ONGOING PCPN IN EASTERN ZONES...BUT AM HOPING TO SEE THE FRONT MOST OF THE WAY THROUGH THE CWA BY MID MORNING THURS. HOWEVER...ETA/GFS BOTH HINTING AT THIS NOT HAPPENING. HAVE INCLUDED LOW CHANCE POPS IN EASTERN PORTIONS OF CWA THROUGH EARLY AFTERNOON. THIS IS MORE ALONG THE LINES OF THE ETA. NEXT WAVE COMING THROUGH OVER THE WEEKEND. SEEING MORE WAA TSRA POTENTIAL ON SATURDAY AFTERNOON THAT PREVIOUSLY. HAVE PUT IN CHANCES FOR SATURDAY NIGHT...ALTHOUGH LATER SHIFTS MAY NEED TO BRING IN SOONER. THINK THAT THE GFS IS A LITTLE FAST ON THE WAVE. HAVE PCPN FINALLY EXITING ON MONDAY AFTN. OTHERWISE DRY THROUGH WED. 27 329A EARLY MORNING SURFACE ANALYSIS DEPICTS A WARM FRONT EXTENDING ACROSS NORTHERN KANSAS AND MISSOURI...ROUGHLY ALONG A CONCORDIA TO KANSAS CITY TO MOBERLY LINE. THE POSITIONING OF THIS BOUNDARY IS THE MAIN FORECAST CONCERN FOR THIS AFTERNOON AND EVENING. PREFER TO FOLLOW CLOSER TO THE GFS IN THE SHORT TERM PORTION OF THE FORECAST. THE ETA SOLUTION SEEMS CONVECTIVELY BIASED...AND AM NOT CONFIDENT IN THE VALIDITY OF THE OUTFLOW BOUNDARY AND RESULTANT CONVECTION IT PROGS IN CENTRAL MISSOURI BETWEEN 18Z-21Z. EXPECT A CAP TO BE IN PLACE AT THE START OF THE AFTERNOON. ANTICIPATE CONVECTION TO DEVELOP IN THE VICINITY OF THE FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI BY 21Z AS A WEAK MID-LEVEL VORT MAX AND DIVERGENCE ASSOCIATED WITH AN UPPER JET STREAK ASSIST THE CAP IN WEAKENING. CONDITIONS ASSOCIATED WITH THE BOUNDARY LOOK FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY BETWEEN 21Z TODAY AND 02Z THURSDAY. HAVE INCREASED POPS TO THE LIKELY CATEGORY FOR THIS TIME-FRAME. TEMPERATURES SOUTH OF THE BOUNDARY SHOULD WARM INTO THE LOW TO MID 80S...AS SOUTHERLY FLOW ALLOWS CURRENT DEWPOINTS IN THE UPPER 50S AND LOW 60S TO RISE INTO THE MID 60S. WITH THE PRESENCE OF STEEP LAPSE RATES...LARGE HAIL WILL BE A CONCERN. IN ADDITION...THERE IS A THREAT FOR TORNADIC STORMS...ESPECIALLY NORTH OF THE WARM FRONT IN NORTHERN MISSOURI. HELICITY VALUES IN EXCESS OF 200 AND VORTICITY GENERATION PARAMETER VALUES (ESTIMATING THE RATE OF TILTING AND STRETCHING OF HORIZONTAL VORTICITY) GREATER THAN 0.3 ARE SUPPORTIVE OF THE POTENTIAL TORNADO THREAT. WILL ALSO NEED TO MONITOR FLOODING ASPECTS OF THE EVENT...AS THE BOUNDARY IS FORECAST TO STALL ACROSS THE FORECAST AREA OVERNIGHT. NORTH CENTRAL AND NORTHEAST PORTIONS SEEM TO BE AT THE GREATEST RISK FOR FLOODING...AND MOISTURE CONVERGENCE AXIS IS FORECAST TO STALL ACROSS THIS AREA OVERNIGHT. OTHERWISE...ONLY MINOR TWEAKS HAVE BEEN MADE. SCHMIT .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 PM CDT WED APR 30 2003 ...SEVERE THUNDERSTORMS STILL EXPECTED LATE THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES REMAIN POSSIBLE. AS OF 3 PM...A STRONG CAP /WARMER AIR ALOFT/ REMAINED IN PLACE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI THIS AFTERNOON. THUS FAR...THUNDERSTORM DEVELOPMENT HAS BEEN INHIBITED DUE TO THE CAP. THE MOST LIKELY SCENARIO IS THAT RAPID THUNDERSTORM DEVELOPMENT MAY OCCUR BETWEEN 4 PM AND 6 PM...MAINLY ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI NORTH OF A TROY KANSAS TO BETHANY LINE. ANY TORNADO THREAT WOULD APPEAR TO BE CONFINED TO EARLY IN THE EVENT...AND AGAIN IN THIS AFOREMENTIONED AREA. A VERY UNSTABLE AIRMASS IN PLACE...ALONG WITH STEEP MID-LEVEL LAPSE RATES...WOULD LEAD TO A PRONOUNCED THREAT FOR VERY LARGE HAIL WITH SUPERCELL STORMS EARLY. STORMS WILL THEN BUILD SOUTH AND SOUTHWEST TOWARDS THE KANSAS CITY METRO AREA...BUT THIS WILL LIKELY NOT OCCUR UNTIL AT OR AFTER SUNSET. FORECAST PARAMETERS SUGGEST THAT STORMS WILL CONGEAL INTO A MESOSCALE CONVECTIVE SYSTEM AND MOVE ACROSS MUCH OF THE OUTLOOK AREA OVERNIGHT. WHILE LARGE HAIL AND DAMAGING WINDS WILL REMAIN THREATS...LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLOODING PROBLEMS...ESPECIALLY IN RIVER BASINS THAT REMAIN SUSCEPTIBLE TO FLOODING FROM RECENT RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO THURSDAY. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AFTER EARLY THURSDAY MORNING...ADDITIONAL PRECIPITATION MAY COMPOUND PRE-EXISTING FLOODING PROBLEMS. THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE AREA ON SUNDAY AND MONDAY. SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE REQUIRED BY LATE THIS AFTERNOON AND TONIGHT...EARLY ON IN FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS...AND THEN ACROSS THE ENTIRE OUTLOOK AREA LATER TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. HUDSON
KSZ025-102>105-MOZ001>008-011>017-020>025-028>033-037>039-010400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 513 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 188...IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL... CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY... HARRISON...HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MACON... MERCER...NODAWAY...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE... SCHUYLER...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... CHILLICOTHE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE... MOBERLY...OLATHE...ROCKPORT...ST JOSEPH AND TRENTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEAMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 7 SE FAIRFAX MO .75 INCH HAIL
04/30/03 ATCHISON REPORTED BY PUBLIC.
0602 PM WILCOX MO .75 INCH HAIL
04/30/03 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM 1 NW RAVENWOOD MO 1.75 INCH HAIL
04/30/03 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351414, 5351408, 5351409, 5351405, 5351410, 5351413, 5351406, 5351415, 5351407, 5351411, 5351412.